Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 239, NWS Goodland, KS

July 6, 20244 counties in Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2024, 3:59 PM CDT for 4 counties in Kansas. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2024, 3:59 PM CDT (20:59 UTC)
Expired
Jul 6, 2024, 4:30 PM CDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Gove County, KS, Logan County, KS, Sheridan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 88 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:00 PM CDTHAIL 0.72 Ene Oakley, KSpea to dime sized hail reported on I-70 at the Logan County line. Time estimated via radar.
Jul 6, 4:01 PM CDTTSTM WND GST 70Grainfield, KSSpotter estimated 60-70 mph winds ongoing.
Jul 6, 4:05 PM CDTHAIL 0.752 E Oakley, KSReport from mPING: Dime (0.75 in.).
Jul 6, 4:15 PM CDTHAIL 0.75Campus, KSReport via social media. Time estimated via radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 12:27 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
1700 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

064 
WUUS53 KGLD 062059
SVRGLD
KSC063-109-179-193-062130-
/O.NEW.KGLD.SV.W.0239.240706T2059Z-240706T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
359 PM CDT Sat Jul 6 2024

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Thomas County in northwestern Kansas...
  Northeastern Logan County in west central Kansas...
  Southwestern Sheridan County in northwestern Kansas...
  Northwestern Gove County in west central Kansas...

* Until 430 PM CDT.

* At 359 PM CDT, a severe thunderstorm was located over Oakley,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Grinnell around 410 PM CDT.

This includes Interstate 70 in Kansas between mile markers 67 and 97.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3907 10095 3924 10090 3921 10039 3894 10046
TIME...MOT...LOC 2059Z 272DEG 26KT 3915 10083 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

024

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:24 PM CDT, 35 minutes earlier. Its key messages:

  • Severe weather chances return for the weekend. All hazards are possible this afternoon starting around 12-2pm MT (1-3pm CT). Large hail and damaging winds will be the main threats.
  • Showers and storms are forecast to linger over the area tonight and tomorrow. Most of these would be sub-severe, but would need to watch for an isolated hail threat.
  • A gradually warming, but overall tranquil, pattern is expected to move into the region starting early in the workweek.
Area forecast discussion, Jul 6, 3:24 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Sat Jul 6 2024

.KEY MESSAGES...

- Severe weather chances return for the weekend. All hazards are
  possible this afternoon starting around 12-2pm MT (1-3pm CT).
  Large hail and damaging winds will be the main threats.

- Showers and storms are forecast to linger over the area
  tonight and tomorrow. Most of these would be sub-severe, but
  would need to watch for an isolated hail threat.

- A gradually warming, but overall tranquil, pattern is expected
  to move into the region starting early in the workweek.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 420 AM MDT Sat Jul 6 2024

For the short term period, an active weather pattern is expected as
a low pressure system develops and moves through the area today,
followed by low level moisture return tonight into tomorrow.

Observations continue to show clear skies early this morning. The
clear skies are forecast to last through the early afternoon hours
with the exception of maybe some patches of fog along and east of
Highway 83 where dewpoint depressions are within a few degrees.

This afternoon, drier air is forecast to move in from the west
associated with the low and a dryline while a warm front drapes
across NW Kansas and SW Nebraska. Behind the dryline, dewpoints
could fall into the 30's and allow RH to dip into the teens,
especially with high temperatures nearing 90. Briefly critical fire
weather conditions are possible in Eastern Colorado, but the center
of the low is forecast to keep the winds a bit lower while RH is at
its lowest. For the rest of the area ahead of the dryline, storms
will be possible starting around 1-2pm MT (2-3pm CT). With current
forecasted parameters of MLCAPE around 1500 J/KG and DCAPE,
effective shear around 45 kts, and DCAPE greater than 1000 J/KG,
large hail and damaging wind gusts will be possible. Storms are
forecast to congeal along the boundaries fairly quickly which will
help keep the hail threat limited below 2". However, any initial
supercell could produce hail up to 3" based on sounding analogs. As
the storms congeal and move east/southeast, the wind threat will
become more likely. Based on prior events and forecast corfidi
downshear around 45-55 kts, I'm not too concerned for wind gusts
above 70 mph and would expect most gusts to be around 45-65 mph. As
for tornadoes, there is the possibility for landspouts along the
dryline with higher storm bases and very steep low level lapse rates
and instability. For the tornado threat as a whole though, low level
shear and SRH are forecast to be fairly weak unless storms modify
the environment, so the only concern is mainly near the triple point
if a supercell can get going. The dryline and storm initiation is
currently forecast to be from McCook to Sharon Springs, but severe
weather looks to favor Highway 25 and east. Can't rule out storms to
the west, but chances are fairly low if the dryline advances as
forecast. There is a very low chance around 5-10% of the dry air
pushing too far east and killing most of the afternoon storm chances.

Tonight, a brief reprieve is forecast as the line of storms exits
the area during the early evening hours. However, storms are
forecast to rebuild into the area as the low level flow turn to our
of the south and east, allowing moisture to advect back into the
area. If the flow is more from the south, storms may be limited to
the eastern half of the area as dry air may get pulled in as well.
But otherwise storms should form with the trough axis swinging
through and the area remaining in northwest flow with the additional
moisture. MUCAPE could reach 1500 J/KG and midlevel lapse rates near
or slight exceed 8 C/KM, but similar patterns here recently suggest
an isolated quarter to half dollar sized hail threat with heavy rain
being more likely. Will have to watch for flooding if storms train
over any area, otherwise downshear vectors look to be too high for a
single storm to produce flooding. Lows will range in the 50's to
60's depending on storm coverage.

Tomorrow, the upper trough axis is forecast to continue to slowly
rotate through the area and to the east. With the continued
northwest flow and moisture availability, showers and storms could
linger into the early afternoon hours when the moisture should begin
to shift south out of the area. If the showers and storms break
during the morning hours, that could allow some heating to generate
some additional instability and allow for an isolated storm or two
to develop and produce severe hail. Otherwise, the area will be
mostly cloudy through the day with sub-severe showers and storms
with highs generally in the 70's.

Tomorrow evening and night, will need to watch for additional
showers and storms from off the Palmer Divide with continued
northwest flow. As long as there is prior cloud cover and storms,
the evening round of storms should be sub-severe and would likely
impact just Eastern Colorado and adjacent counties.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 224 PM MDT Sat Jul 6 2024

From the latest runs of the GFS/ECMWF, the main focus in the
extended period will be on the large dome of high pressure at 500mb
that will sit over the western portion of the country, with an
eventual eastward push into the Rockies towards the end of next
week. This will provide a persistent NW flow aloft.

At the surface, a general southerly flow will ensue with high
pressure east and a lee side trough over the eastern Rockies. The
flow does tighten towards the end of the week for some increased
gust potential into the 20-25 mph range. These conditions will
general provide the region with a mostly dry week with increasing
near to above normal temps. The only chance for any precipitation
will occur Wednesday and Wednesday night as a weak 500-700mb
shortwave moves across the CWA on the east side of the upper ridge.
The GFS/ECMWF do differ on the strength of this, but some
instability is present, so have a scattered 15-20% chance in during
the day, with only a 15% chance south of highway 40 during the early
evening hours.

For temps, highs on Tuesday on through Thursday will range in the
upper 80s to lower 90s. Going into Friday, the region will see a
range in the mid to some upper 90s in spots. Finally to start off
next weekend, highs will range in the mid to upper 90s. Some
isolated spots could reach the 100F mark.

Overnight lows from Monday night through Wednesday night will have a
range from the mid 50s west into the lower 60s east. Warmer
conditions will ensue for the latter portion of the week with lower
to mid 60s Thursday night, the 60s on Friday night and Saturday
night. All of these evenings will have a trend with warmest temps in
the eastern portion of the area.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1040 AM MDT Sat Jul 6 2024

For KGLD, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 19z-21z
period to have VCTS chances, then VFR. By 12z Sunday as
moisture returns, MVFR/VFR ceilings ensue, especially from
12z-15z Sunday. Some light rain is possible. Winds, west-
southwest from 18z-20z at 15-25kts, then shifting north-
northwest around 15kts. By 12z Sunday, east-southeast around
10kts.

For KMCK, main focus for the forecast period will be the passage
and setup of a dryline into the area. Looking for the 20z-22z
period to have VCTS chances w/ MVFR showers, then VFR. Winds,
west-southwest from 18z-21z at 15-25kts, then shifting northwest
around 15-25kts. By 22z becoming east 10-20kts, then east-
southeast 5-10kts from 05z Sunday onward.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...KAK
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Jul 6, 12:31 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1131 AM MDT Sat Jul 6 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071745-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1131 AM MDT Sat Jul 6 2024 /1231 PM CDT Sat Jul 6 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A Severe Thunderstorm Watch is in effect for a good portion of
southwest Nebraska and northwest Kansas until 7 PM MDT/8 PM CDT.
Storms could produce large hail, damaging wind gusts and maybe a
tornado.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

Strong to severe storms are possible Sunday afternoon and evening
for areas along and south of Highway 40. Storms could produce large
hail and damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please send in any severe reports
to us via social media, text or email.

In the hours before

Local storm report, Jul 6, 3:36 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
236 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Hail             1 E Campus              39.12N 100.71W
07/06/2024  E0.50 Inch       Gove               KS   Public

            Report from mPING: Half-inch (0.50 in.).

&&

KMK
Local storm report, Jul 6, 3:44 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
244 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Hail             4 S Grinnell            39.07N 100.63W
07/06/2024  E0.70 Inch       Gove               KS   Public

            Reported via social media. Pea to dime sized
            hail.

&&

KMK
Local storm report, Jul 6, 3:46 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
246 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     Hail             3 ENE Campus            39.15N 100.69W
07/06/2024  E0.70 Inch       Sheridan           KS   Public

            Reported via social media.

&&

KMK
Local storm report, Jul 6, 3:47 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
247 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     Tstm Wnd Gst     6 SSE Norton            39.75N 99.85W
07/06/2024  M65 MPH          Norton             KS   Mesonet

&&

JN
Local storm report, Jul 6, 3:50 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
250 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     Hail             Bartley                 40.25N 100.31W
07/06/2024  E1.00 Inch       Red Willow         NE   Trained Spotter

            Time estimated via radar and report.

&&

KMK
Local storm report, Jul 6, 3:51 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
251 PM MDT Sat Jul 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     Tstm Wnd Gst     6 NNW Gove              39.04N 100.54W
07/06/2024  M82 MPH          Gove               KS   Mesonet

&&

JN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:52 PM CDTSpecial Weather StatementGLDRawlins38 min
Jul 6, 1:53 PM CDTSpecial Weather StatementGLDThomas37 min
Jul 6, 2:04 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins41 min
Jul 6, 2:11 PM CDTTornado Warning Tornado observedGLDRawlins34 min
Jul 6, 2:30 PM CDTSevere Thunderstorm WarningGLDThomas45 min
Jul 6, 2:35 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur40 min
Jul 6, 3:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas48 min
Jul 6, 3:15 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton45 min
Jul 6, 3:39 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove36 min
Jul 6, 3:51 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGraham, Norton39 min
Jul 6, 4:05 PM CDTSpecial Weather StatementGLDLogan25 min
Jul 6, 4:17 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDGove, Graham28 min
Jul 6, 4:25 PM CDTSevere Thunderstorm WarningGLDGove, Logan50 min
Jul 6, 4:40 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove50 min
Jul 6, 5:13 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGove, Logan32 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.